Medical questions & health advice by board certified doctors
"Is there any relation to otitis externa and severe itchiness in eustachian tube?"
Otitis Externa not clearing after 7 days of antibiotic, severe itchiness on eustachian tube. I was prescribed with neomycin-polymixin ear drop, but I had some allergic reaction to it. Now I am prescribed with Cyprodex by my ENT and today marks the end of the 7th day I just went to the ENT again on my 4th day because the symptoms are not clearing (it's supposed to be, at the 4th day). He said to continue on using the ear drop. I was also diagnosed with slight throat infection, got a 3 tablets of antibiotics (I forgot the name, finished that ages ago) I thought ciprodex is the most effective topical antibiotic around. The severest itch occurs in Eustachian tube (I can feel it in my inner ear and back throat) even though this is otitis externa. Could this mean that the infection has spread to middle ear? I have a 30 hour flight coming up next week :( Basically, is there any relation to otitis externa and severe itchiness in eustachian tube? Is this the thing that prevents my ear infection symptoms to heal? Thank you,
So sorry to hear about your problem. Fortunately, you are already working with an ENT (aka ear nose and throat surgeon aka otolaryngology-head and neck surgeon), and I would recommend that you continue to follow his or her advice. Many people will have complaints of stuffiness in their ears after an upper respiratory tract infection. In addition to the normal symptoms of a sore throat, nasal congestion, and nasal drainage, patients can complain of a feeling of fullness in their ears, ear pain, decreased hearing, and even ear infections. This is sometimes because the Eustachian tube, a very narrow structure that connects the middle ear to the back of the throat, can become blocked when it swells. Any blockage prevents mucous drainage, which can then become secondarily infected. Rarely, this can cause drainage out of the ear as well, known as otorrhea, which can then cause an infection of the outer ear which is known as otitis externa. There are many excellent antibiotics that can be used both topically (drops) and systemically. If a patient continues to have symptoms despite optimal medical therapy, doctors will often begin to suspect alternative diagnosis that could be causing symptoms. Please speak with your doctor.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.